Alert archive / South Carolina / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 51, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at Jun 3, 1997, 4:12 PM EDT for Darlington County, Florence County, South Carolina. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 3, 1997, 4:12 PM EDT (20:12 UTC)
- Expired
- Jun 3, 1997, 5:15 PM EDT
- In force
- 63 min
- Issued by
- NWS Wilmington, NC
- Area
- Whole counties
Counties Darlington County, SC, Florence County, SC
The radar
The Columbia radar (KCAE), 121 km from the middle of the area, began a volume at 20:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 8.2 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 845 J/kg
- Mixed-layer CIN
- -38 J/kg
- Mixed-layer LCL
- 917 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- -6 m²/s²
- 0-3 km storm-relative helicity
- 23 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KCAE 032010 RRA SVRILM SCC031-041-032115- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WILMINGTON NC ISSUED BY COLUMBIA SC 412 PM EDT TUE JUN 3 1997 THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 515 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN SOUTH CAROLINA ...DARLINGTON COUNTY...FLORENCE COUNTY NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES A SEVERE THUNDERSTORM 1 MILE SOUTHEAST OF LAMAR. THIS STORM WAS DRIFTING SLOWLY EAST TOWARD TIMMONSVILLE IN FLORENCE COUNTY. THIS STORM WILL LIKELY PRODUCE LARGE HAIL...VERY HEAVY RAIN...AND FREQUENT CLOUD TO GROUND LIGHTNING. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. THESE WINDS BLOW DOWN TREES...POWER LINES...AND SEVERELY DAMAGE MOBILE HOMES. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR. DON'T DRIPVE INTO AREAS WHERE WATER COVERS THE ROAD. MWC
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 3:06 PM EDT, 1 hour 6 minutes earlier.
Area forecast discussion, Jun 3, 3:06 PM EDT, 1 hour 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 304 PM EDT TUE JUN 3 1997 RDU: WHAT A DAY. SPD MAX MOVG NEWD ARND TROF/DIFFERENTIAL HEATING AND COLD POOL ALFT MAKING LIFE BUSY OVR HERE THIS AFT. THIS WILL PERSIST CNTRL/SRN AREAS FOR A WHILE THEN DMNSH LTR WITH LOSS OF HEAT. FNT OOZES SWD THRU ERN NC TNT. LOW CLDS WILL PERSIST ALL NGT WHERE FNT HAS ALRDY PASSED UP N AND LO CLDS WILL ADVECT INTO CNTRL/SRN AREAS AND CLDY FOR TNT IS FINE. EVE SHWR/TSTM THREAT DOWN S THEN CHC SHRA OR DRIZZLE LTR ON...MAINLY LIGHT SHWR OR DRIZZLE CHC UP N. WED...UNSEASONABLY COOL TEMPERATURES AND CLDS WILL BE THE FLAVOR OF THE DAY. READINGS PROB WONT GET OUT OF THE 60S AT MANY SPOTS WHICH IS IMPRESSIVE FOR JUNE. MOISTURE REMAINS TRAPPED UNDR INVERSION OR LARGE ISOTHERMAL LYR MOST OF DAY. THU: UNBELEIVEABLE...NEXT E CST TROF TAKING SHAPE. LO LVL FLOW BECMG MORE EASTERLY AND CLDS WILL LIKELY WIN OUT AGAIN. COULD SEE TROFINESS ALFT BRINGING A CHC FOR SOME SHWRS. CWF...NE FLOW WILL BE FRISKY UP AND DOWN THE CST. MARGINAL SCA DOWN S BUT WANT TO PUT SCA UP BEC SEAS WILL BE 5-6 FT WHICH IS NASTY. .MHX...SCA CSTL WTRS AND SNDS. GATES
In the hours before
Local storm report, Jun 3, 12:50 PM EDT, 3 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1249 PM EDT TUE JUN 3 1997
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1236 PM PINK HILL NC
06/3/97 LENOIR MARBLE-SIZED HAIL REPORTED BY
LENOIR CO EMC.
CGLocal storm report, Jun 3, 1:41 PM EDT, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
139 PM EDT TUE JUN 3 1997
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
110 PM PHILLIPS CROSSROADS NC
06/3/97 JONES GOLFBALL SIZED HAIL REPORTED BY
JONES CO EMC.
CGLocal storm report, Jun 3, 2:15 PM EDT, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
214 PM EDT TUE JUN 3 1997
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION...."
205 PM WALLACE NC
06/3/97 DUPLIN DIME SIZED HAIL REPORTED BY
FIRE DEPT.
CGThe office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 3, 12:49 PM EDT | Severe Thunderstorm Warning | ILM | Georgetown | 46 min |
| Jun 3, 2:08 PM EDT | Severe Thunderstorm Warning | ILM | Horry | 37 min |
| Jun 3, 2:26 PM EDT | Severe Thunderstorm Warning | ILM | Florence | 49 min |
| Jun 3, 3:13 PM EDT | Severe Thunderstorm Warning | ILM | Marion | 47 min |
| Jun 3, 3:23 PM EDT | Severe Thunderstorm Warning | ILM | Horry | 37 min |
| Jun 3, 4:15 PM EDT | Severe Thunderstorm Warning | ILM | Georgetown | 45 min |
| Jun 3, 5:12 PM EDT | Severe Thunderstorm Warning | ILM | Georgetown | 48 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.